MAUDE Adverse Event Report: COOK INC TRIPLE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER TRAY; DQY CATHETER, PERCUTANEOUS

COOK INC TRIPLE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER TRAY; DQY CATHETER, PERCUTANEOUS
Catalog Number C-UTLMY-501J-CCT
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) #: preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a triple lumen polyurethane central venous catheter placed on (b)(6) 2018 in the right femoral vein was found cracked on (b)(6) 2018.The line was removed and a replacement device was inserted as the device was being used for intermittent medication administration.As reported, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Correction: upon secondary review of the file on 13nov2018, it was observed that the following information should be supplemented with the initial narrative: it was reported a triple lumen polyurethane central venous catheter placed on (b)(6) 2018 in the right femoral vein was found cracked on (b)(6) 2018.During insertion on (b)(6) 2018, another manufacturer's smartsite needleless valve was placed.The cap was then changed on (b)(6) 2018 when blood cultures were obtained.It was provided that the blue lumen was not being used for continuous infusions, but the nursing staff stated it had been used for intermittent medication administration.Specifically, the patient had nineteen (19) medications administered from the time the device was placed until it was observed to be cracked.However, it is unknown how many of the 19 medications were administered through the complaint device.Additionally, it was provided that there were a total of three (3) times that the lumen was potentially heparin locked.The nursing staff also stated that hemostats were not required to be used.The line was removed and a replacement device was inserted.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
Device evaluation: one used damaged device was returned.Biomatter present on hubs, manifold, catheter shaft, and on extension tubes.There is a crack in the blue hub, approximately 0.6 cm long along the axis of the wing.The gate is on the wing opposite the crack [indicating that the crack was along the weld line].The cavity number is 2.The connections are secure and no other damage was noted.3 unknown caps were attached to the hubs.A leak test was performed.The white lumen did not leak and was not occluded.The red lumen did not leak and was not occluded.The blue hub leaked and the lumen was not occluded.Investigation: a document-based investigation reviewed the following: complaint history, device history record, instructions for use, manufacturing instructions, and quality control specifications a review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually inspected by quality control and no notable gaps in production or processing controls were noted.The device history record for lot number 8927254 and its related sub-assembly, raw material, and component lots were reviewed.No related non-conformances were noted.Additionally, a search of our complaint records indicates there is only one other complaint on a sub-assembly lot number at the time of investigation.Per the ifu: the provided ifu c_t_ulmbh_rev5 [uncoated and heparin-coated central venous catheters] states device description, intended use, contraindications, warnings, precautions, suggested catheter maintenance, instructions for use, and how supplied for the device.It more specifically states, " precautions.Do not re-sterilize catheter.Do not cut, trim or modify catheter or components prior to placement or intraoperatively.Catheter should not be used for long-term indwelling applications.How supplied:.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred." supplier evaluation: the investigation found that the affected component is supplied to the manufacturer from a supplier.The manufacturer requested that the supplier investigate this occurrence.The supplier described the failure mode as: the crack location in the hub is not provided, but is assumed along the weld line like other cracked hub reports [the dfaf later confirmed the crack to be along the weld line].The weld line of the hub is the hub's weakest feature.If the male luer fitting is over engaged in the female luer taper of the hub, the weld line can be prone to cracking due to excessive force.The supplier reviewed manufacturing logs of hub lots, no anomalies were noted in the manufacturing process; parameters were within validated manufacturing specifications.No evidence exists to assume parts do not meet specification.Inspections performed during manufacturing yielded no parts out of specification.The supplier stated that there was no known relationship of the device to the reported event.The supplier concluded that no nonconforming product has been identified in-house or in the field based on the investigation.The hub fractured because the hub's weld line strength was exceeded by forces exerted from over engagement of male luer fitting.Conclusion: based on the information provided, examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.Per the [quality engineering] risk assessment, no further action is required.Appropriate measures have been initiated to investigate this failure mode.We have notified the appropriate personnel and will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TRIPLE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER TRAY
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8061558
Report Number1820334-2018-03261
Device Sequence Number1987596
Product Code DQY
UDI-Device Identifier00827002269415
UDI-Public(01)00827002269415(17)200323(10)8927254
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/23/2020
Device Catalogue NumberC-UTLMY-501J-CCT
Device Lot Number8927254
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/30/2018
Initial Date Received by Manufacturer 10/19/2018
Supplement Date Received by Manufacturer11/13/2018
02/04/2019
Initial Report FDA Received Date11/12/2018
Supplement Report FDA Received Date11/29/2018
02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SMARTSITE NEEDLE FREE VALVE MANUFACTURED BY BD
Outcome Attributed to Adverse Event Required Intervention;